Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2020, 8:19 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 8:19 PM MDT (02:19 UTC)
- Expired
- Jul 25, 2020, 1:15 AM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 107 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
178
WGUS55 KSLC 250219
FFWSLC
UTC025-250715-
/O.NEW.KSLC.FF.W.0018.200725T0219Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
819 PM MDT Fri Jul 24 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 115 AM MDT.
* At 819 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
Wahweap Creek and Big Water.
This includes the following highways...
US Route 89 between mile markers 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
3727 11174 3717 11169 3711 11165 3704 11160
3702 11161 3706 11166 3710 11170 3725 11178
3732 11181 3742 11184
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Church2 follow-up statements
770
WGUS75 KSLC 250500
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1100 PM MDT Fri Jul 24 2020
UTC025-250715-
/O.CON.KSLC.FF.W.0018.000000T0000Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1100 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT SATURDAY
FOR CENTRAL KANE COUNTY...
At 1100 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across the headwaters of Wahweap Creek. Between 0.75 and 1.5
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Big Water.
This includes the following highways...
US Route 89 between mile markers 3 and 8.
This includes the following streams and drainages...
Wahweap Creek, Tommy Smith Creek, Smith Run, Cottonwood Creek and
Coyote Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
3727 11174 3717 11169 3711 11165 3704 11160
3702 11161 3706 11166 3710 11170 3725 11178
3732 11181 3742 11184
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Church748
WGUS75 KSLC 250709
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
109 AM MDT Sat Jul 25 2020
UTC025-250719-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
109 AM MDT Sat Jul 25 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 115 AM MDT EARLY THIS MORNING
FOR CENTRAL KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
3727 11174 3717 11169 3711 11165 3704 11160
3702 11161 3706 11166 3710 11170 3725 11178
3732 11181 3742 11184
$$
KMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:39 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 24, 4:39 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 439 PM MDT Fri Jul 24 2020 .SYNOPSIS...Moisture across eastern and southern portions of Utah will maintain afternoon and evening showers and thunderstorms through the weekend. Somewhat drier conditions are anticipated across the remainder of the forecast area this weekend. Moisture will increase from the south early next week. && .SHORT TERM (Through 12Z Monday)...Scattered showers and thunderstorms have once again develop within the moisture plume across south-central Utah through southwest Wyoming. The stronger convection has again produced brief, high intensity rainfall which has led to localized flash flooding. An apparent vorticity maxima over northwest Arizona late this afternoon could bring a short period of organized convection back into extreme southern Utah early this evening. Localized high intense rainfall rates will be the main impact from this convection before it gradually weakens as it heads into central and eastern Utah later this evening. A second area convection across extreme northwest Utah appears to be tied to a mid-level convergence zones late this afternoon. This convection will likely weaken and/or drift into southern Idaho early this evening. Some potential for redevelopment of convection later this evening as a trailing shortwave and the associated mid-level colder air works east-northeast across northwest Utah. A brief period of increased dynamic lift and instability with the arrival of the colder air aloft could produce a couple of strong storms mid to late evening before things winds down by around midnight. Moisture will linger across far southern and eastern Utah through the weekend. Anticipating a repeat of afternoon/early evening showers/storm embedded within this moisture, with a few high intensity precip events in the stronger convection. The drier air mass currently over Nevada will expand slowly east across northern and western Utah, resulting in limited diurnal convection both Saturday and Sunday. .LONG TERM (After 12Z Monday)...The long term forecast period begins with high pressure over the southern/central Rocky Mountain region with a shortwave trough ejecting across California. As this trough continues to cross Nevada, it will draw moisture back into the area from the south. The moisture, in conjunction with the large-scale lift provided by the shortwave trough, should bring increased coverage of convection to the area Monday afternoon. Showers with some embedded thunderstorms are expected to continue into the nighttime hours, and linger over far northern/eastern Utah Tuesday afternoon. Subsidence in the wake of the trough will likely limit convection across the western parts of the forecast area Tuesday afternoon, and across most areas by Tuesday evening. Temperatures should trend cooler on Tuesday as well. Some lingering moisture will persist for the middle to latter part of the week, but owing to the ridge axis re-developing over Utah Wednesday and more of a southwest flow developing Thursday and Friday, the moisture will be limited and so will convection. Temperatures should rebound quickly on Wednesday with slightly above normal readings expected to continue for the rest of the week. && .AVIATION...VFR conditions are expected to continue through the valid TAF period at SLC terminal under scattered cloud cover with CIGs remaining above 10kft AGL. Light northerly winds may brief turn to the south due to outflow winds from weak showers to the south of the terminal through ~01Z. A southeast drainage flow will develop between 03Z and 04Z. && .FIRE WEATHER...The monsoonal moisture over eastern and southern Utah will remain in place this weekend. Anticipating afternoon and early evening showers and thunderstorms through the weekend, with the potential for wetting rains from the stronger showers and storms. The drier air over Nevada will expand east across northern and western Utah this weekend. Humidity values will lower the next couple, though with winds generally remaining on the light side do not see any hazardous fire weather conditions developing the next couple of days. Moisture will begin to work north on Monday. Showers and thunderstorms along with wetting rains will spread across most of the state by late Monday afternoon and through the evening. Showers and storms will focus across northern and eastern Utah Tuesday before somewhat drier air moves back into the state from the west midweek. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...CHENG AVIATION...WEBBER For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 3:54 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 354 AM MDT Fri Jul 24 2020 UTZ001>016-019>021-517-518-WYZ021-251000- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 354 AM MDT Fri Jul 24 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass remains over the southeastern half of the outlook area today. Scattered showers and thunderstorms will develop over that part of the area this afternoon into the early evening. Any storms that develop will be capable of producing heavy rain, so flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. Drier air moving into western Utah will limit the develop of showers and thunderstorms over that portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Drier air will continue to move in from the west on Saturday, but some storms are still anticipated over the higher terrain and over southeast Utah, where monsoonal moisture will linger. Any storms that develop will be capable of producing heavy rain that could lead to flash flooding. Moisture is expected to spread north back over the outlook area early next week, increasing chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 24, 3:34 PM MDT, 4 hours 45 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 334 PM MDT Fri Jul 24 2020 UTZ005-242215- Great Salt Lake Desert and Mountains UT- 334 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY UNTIL 415 PM MDT... At 333 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 17 miles northeast of Montello, or near Lucin, ...moving east at 15 mph. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... Lucin. This includes Utah Route 30 between mile markers 3 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4126 11401 4146 11400 4163 11364 4125 11352 TIME...MOT...LOC 2133Z 258DEG 12KT 4139 11388 Church
Local storm report, Jul 24, 4:41 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD 4 SW HENRIEVILLE 37.53N 112.05W
07/24/2020 KANE UT PARK/FOREST SRVC
MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY
WASHES AT THE HEADWATERS OF THE PARIA RIVER.
&&
SWEBBERLocal storm report, Jul 24, 4:43 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 SW HENRIEVILLE 37.53N 112.05W
07/24/2020 KANE UT PARK/FOREST SRVC
MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY
WASHES AT THE HEADWATERS OF THE PARIA RIVER.
&&
SWEBBERLocal storm report, Jul 24, 4:45 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN CANNONVILLE 37.57N 112.05W
07/24/2020 M0.75 INCH GARFIELD UT PARK/FOREST SRVC
0.75 INCHES IN 20 MINUTES
&&
SWEBBERLocal storm report, Jul 24, 5:31 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD 1 SW CAPITOL REEF NP 38.27N 111.21W
07/24/2020 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING REPORTED IN GRAND WASH, WATER WAS FLOWING
2 FEET DEEP AND 20 FEET WIDE. FREEMONT RIVER AND CAPITOL
GORGE ALSO HAD SIGNIFICANT FLOWS.
0525 PM FLASH FLOOD 3 SSE CAPITOL REEF NP 38.24N 111.18W
07/24/2020 WAYNE UT PARK/FOREST SRVC
SCENIC DRIVE REMAINED CLOSED AS OF 525 PM FROM LINGERING
FLOODING ISSUES
&&
CHURCHLocal storm report, Jul 24, 6:02 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 NE ESCALANTE 37.78N 111.57W
07/24/2020 GARFIELD UT OFFICIAL NWS OBS
ESCALANTE RIVER GAUGE AT ESCALANTE REPORTED AN INCREASE
IN FLOW FROM 8 CUBIC FEET PER SECOND TO 322 CUBIC FEET
PER SECOND IN 30 MINUTES.
&&
CHURCHNearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.